Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 85  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (536 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed9017    
    Printed214    
    Emailed2    
    PDF Downloaded204    
    Comments [Add]    
    Cited by others 8    

Recommend this journal


 


 
LETTER TO EDITOR
Year : 2003  |  Volume : 49  |  Issue : 1  |  Page : 96

Fever, delirium, autonomic instability, and monocytosis associated with olanzapine.


,

Correspondence Address:
R L Robinson


Login to access the Email id


DOI: 10.4103/0022-3859.916

PMID: 12865583

Get Permissions



Keywords: Adult, Antipsychotic Agents, adverse effects,Autonomic Nervous System Diseases, chemically induced,Case Report, Delirium, chemically induced,Fever, chemically induced,Human, Male, Monocytes, drug effects,Pirenzepine, adverse effects,analogs &derivatives,


How to cite this article:
Robinson R L, Burk M S, Raman S. Fever, delirium, autonomic instability, and monocytosis associated with olanzapine. J Postgrad Med 2003;49:96

How to cite this URL:
Robinson R L, Burk M S, Raman S. Fever, delirium, autonomic instability, and monocytosis associated with olanzapine. J Postgrad Med [serial online] 2003 [cited 2014 Dec 26];49:96. Available from: http://www.jpgmonline.com/text.asp?2003/49/1/96/916


Sir,

Olanzapine is a thienobenzodiazepine that is a serotonin and dopamine receptor antagonist. Commonly observed adverse effects include orthostatic hypotension, constipation, weight gain, somnolence, extrapyramidal symptoms, and elevated body temperature.[1] Less common adverse effects include transaminase elevations, hyperprolactinemia, seizures and neuroleptic malignant syndrome.[1] We report a case of fever, delirium, autonomic instability, and monocytosis associated with olanzapine therapy.

A thirty-year-old male with a past medical history of seizure disorder and mental retardation was admitted to a psychiatric unit for evaluation and treatment of violent behaviour. On the day of admission, cellulitis of the right hand was identified and the patient was treated with intravenous cefazolin one gram intravenously every eight hours for ten days. A complete blood count with differential WBC count was unremarkable on the day of admission. Olanzapine ten milligrams by mouth daily was initiated on the third hospital day.

On day five in the hospital, the patient developed fever of 39.9 degrees Celsius, difficulty in swallowing, sinus tachycardia with a rate of 122/min, hypotension with a blood pressure of 88/52 mmHg and delirium. No rigidity, hyper- or hypo-reflexia or muscle weakness was present. Babinski responses were absent bilaterally. Blood cultures, urine culture, urinalysis, electrolytes, and chest x-ray were unremarkable at that time. The patient’s white blood count was elevated to 14.3 x 109/L, lymphocytes were 2.0 x 109/L, and monocytes were elevated at 3.8 x 109/L. Creatinine kinase was elevated to 257 units/L (Reference range 0-220). Electroencephalogram and magnetic resonance imaging of the brain were unremarkable. The patient’s guardian declined to give consent for lumbar puncture. Olanzapine was discontinued. The patient’s fever, laboratory abnormalities and associated symptoms all resolved by hospital day seven. The patient was discharged on the tenth day after admission with no apparent residual effects.

The temporal relationship of olanzapine therapy with the onset and resolution of symptoms, similarities with an earlier report of a fever-delirium-autonomic instability syndrome,[2] and laboratory and examination findings are supportive of a causal relationship. Cefazolin is reported to cause delirium, fever, and elevated creatinine kinase,[1],[3],[4] but it is unlikely to be causal in this case because the symptoms resolved despite continuation of this medication until the day of discharge. The fever, delirium, and monocytosis experienced by this patient represent a serious adverse event, requiring an increased hospital stay, probably related to olanzapine therapy.

Widespread knowledge of fever-delirium-autonomic instability syndromes associated with olanzapine therapy would promote prompt identification and treatment of this potentially serious adverse drug effect.

 
 :: References Top

1.Lacy C, Armstrong L, Goldman M, Lance L. Drug Information Handbook, 10th Edn. Hudson (OH): Lexi-Comp Inc; 2002.   Back to cited text no. 1    
2.Reeves R, Torres R, Liberto V, Hart R. Atypical neuroleptic malignant syndrome associated with olanzapine. Pharmacotherapy 2002;22:641-4.  Back to cited text no. 2    
3.Herd AM, Ross CA, Bhattacharya SK. Acute confusional state with postoperative intravenous cefazolin. BMJ 1989;299:393-4.  Back to cited text no. 3    
4.Kato I, Harihara A, Mizushima Y. An in vitro model for assessing muscle irritation of antibiotics using rat primary cultured skeletal muscle fibers. Toxicol Appl Pharmacol 1992;117:194-9.  Back to cited text no. 4    



This article has been cited by
1 Consentimientos informados y aprobación por parte de los comités de ética en los estudios de antipsicóticos atípicos para el manejo del delírium
Ricardo Millán-González
Revista Colombiana de Psiquiatría. 2012; 41(1): 150
[Pubmed]
2 Delirium Associated with Olanzapine Therapy in an Elderly Male with Bipolar Affective Disorder
Ravi C. Sharma,Ashish Aggarwal
Psychiatry Investigation. 2010; 7(2): 153
[Pubmed]
3 Delirium in the Acute Care Setting: Characteristics, Diagnosis and Treatment
José R. Maldonado
Critical Care Clinics. 2008; 24(4): 657
[Pubmed]
4 Delirium in the Acute Care Setting: Characteristics, Diagnosis and Treatment
Maldonado, J.R.
Critical Care Clinics. 2008; 24(4): 657-722
[Pubmed]
5 Can olanzapine cause delirium in the elderly?
Lim CJ, Trevino C, Tampi RR
ANNALS OF PHARMACOTHERAPY. 2006; 40 (1): 135-138
[Pubmed]
6 First reports of adverse drug reactions (ADRs) in recent weeks
Drugs and Therapy Perspectives. 2004; 20(10): 20-22
[Pubmed]
7 Fever, delirium, autonomic instability, and monocytosis associated with olanzapine.
Robinson RL, Burk MS, Raman S
Journal of postgraduate medicine. 2003 Jan-Mar; 49(1): 96-96
[Pubmed]
8 Pseudopolycythaemia.
Isbister JP
Lancet. 1987; 2(8570): 1266-7
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Medknow